A new study from the Mayo Clinic suggests that the high blood pressure drug Benicar can cause symptoms that mimic celiac disease symptoms when the person taking the drug doesn't actually have the condition.
The study, published in the journal Mayo Clinic Proceedings, looked at 22 patients who suffered from chronic diarrhea and weight loss. Fourteen of the patients suffered from symptoms so severe that hospitalization was required.
The patients' intestinal biopsies showed both villous atrophy and varying degrees of mucosal inflammation in 15 patients, plus marked intestinal abnormalities in seven patients. However, the patients' tTG-IgA blood tests were negative, and the gluten-free diet didn't work to relieve their symptoms -- in fact, 10 of them had been diagnosed with refractory sprue.
Based on some previous cases, the researchers had suspected that the culprit might be the drug Benicar, also known by the generic name olmesartan. Once they discontinued the drug in these 22 patients, all regained weight, and the 18 who underwent follow-up biopsies showed recovery or improvement of their villous atrophy.
None of them experienced renewed symptoms once they went back on gluten following discontinuation of their Benicar.
The bottom line: Yes, sometimes symptoms of celiac disease can be caused by something unrelated to gluten. So if you aren't improving on the gluten-free diet (regardless of whether you've been diagnosed or not), you should see your doctor to make sure there isn't something else that might be causing your symptoms.
Photo © Getty Images/Richard Newstead